North Carolina, 2002

Hail and Damaging Winds in North Carolina, July 3, 2002

July 3, 2002 · NWS RAH · 5 events in 5 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 3, 1:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 3, 1:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUL 3 2002

LITTLE CHANGE.
MODELS SEEM TO GENERATE RAIN MAXIMUMS WHENEVER THEY CLOSE OFF A
SMALL SURFACE LOW AND THIS CHANGES FROM RUN TO RUN AND MODEL TO
MODEL. DO NOT TRUST ANY FORECAST OF VORTICITY BEYOND ABOUT 24 HOURS
WITH THIS UPPER LEVEL PATTERN. THIS LEAVES US WITH PERSISTENCE.

ALTHOUGH THE AVIATION MODEL MAV GUIDANCE PRODUCES INCREASED POPS FOR
RAIN FRIDAY AND FRIDAY NIGHT MOST LOCATIONS...BELIEVE THIS IS AS
MUCH DUE TO RANDOM SURFACE LOW DEVELOPMENT AS ANYTHING. WILL KEEP
POPS IN THE SMALL CHANCE RANGE.

TEMPERATURES LITTLE CHANGED FROM TODAY THROUGH THE PERIOD.

.RAH...NONE.

RLH/RA

In the hours before

Local storm report, Jul 3, 9:57 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1057 AM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    CANDOR                    NC   .75 INCH HAIL
07/02/02   MONTGOMERY                     REPORTED BY NWS TRAINED
                                          WEATHER SPOTTER.

KK
Special weather statement, Jul 3, 10:00 AM EST, 5 hours before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EDT WED JUL 3 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EVENING...

IN CENTRAL NORTH CAROLINA
     ALAMANCE...ANSON...CHATHAM...CUMBERLAND...DAVIDSON...DURHAM...
     EDGECOMBE...FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...
     HALIFAX...HARNETT...HOKE...JOHNSTON...LEE...MONTGOMERY...
     MOORE...NASH...ORANGE...PERSON...RANDOLPH...RICHMOND...
     SAMPSON...SCOTLAND...STANLY...VANCE...WAKE...WARREN...WAYNE AND
     WILSON

.SKYWARN SPOTTERS...CENTRAL NORTH CAROLINA SKYWARN SPOTTER
ACTIVATION MAY BE REQUIRED MAINLY AFTER 3PM INTO THE EVENING HOURS.

.SYNOPTIC PATTERN...TEMPERATURES CLIMBING WELL INTO THE 90S AGAIN
TODAY COMBINED WITH THE HUMID AND UNSTABLE AIR OVER CENTRAL NORTH
CAROLINA WILL PROMOTE SCATTERED...BUT RAPID AND
STRONG...THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

.HAZARDOUS WEATHER DETAILS...SCATTERED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS ALL OF CENTRAL NORTH CAROLINA THIS AFTERNOON
LINGERING INTO THE EVENING HOURS...AND POSSIBLY TOWARD MIDNIGHT.

LARGE HAIL WILL BE THE MAJOR THREAT TODAY...ALTHOUGH DAMAGING
DOWNBURST WINDS WILL ALSO BE POSSIBLE. IN ADDITION...WINDS ALOFT ARE
LIGHT...PROMOTING SLOW STORM MOVEMENT AND THUS THE POTENTIAL FOR
FLOODING. THE HOT TEMPERATURES ARE ALSO CONDUCIVE TO FREQUENT
INTENSE CLOUD TO GROUND LIGHTNING STRIKES. DUE TO THE DRY
CONDITIONS...LIGHTNING COULD IGNITE HOUSE FIRES AND FOREST FIRES.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.

RA

The radar

The Raleigh/Durham radar (KRAX), 138 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
July 3, 3:00 PM EST
Where
Richmond County, Roberdel
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.967, -79.750

Trees were blown down.

Hail, Forsyth

When
July 3, 3:15 PM EST
Where
Forsyth County, Winston Salem
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.100, -80.250

Quarter sized hail was reported in the west side of Winston Salem near County Club Road.

Thunderstorm Wind, Anson

When
July 3, 3:40 PM EST
Where
Anson County, Morven
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -80.000

Trees were blown down.

Hail, Guilford

When
July 3, 4:20 PM EST
Where
Guilford County, Stokesdale
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.233, -79.983

Hail, Warren

When
July 3, 8:25 PM EST
Where
Warren County, Warrenton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -78.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5304302, 5303409, 5303410, 5303411, 5303412.